Other Articles
May 13, 1961

Syndrome Simulating Lymphosarcoma Induced by Diphenylhydantoin Sodium

Author Affiliations

Brooklyn, N. Y.

From the Department of Medicine, Division of Hematology, and the Department of Pathology of the Jewish Hospital of Brooklyn and the Downstate Medical Center of the State University of New York.

JAMA. 1961;176(6):491-493. doi:10.1001/jama.1961.03040190013004

The hydantoin derivatives and analogues may, in sensitive patients, induce a syndrome which so closely mimics lymphosarcoma, both clinically and pathologically, that it leads to long and costly hospitalization. A case is reported of a patient under treatment with diphenylhydantoin sodium for grand mal epilepsy. She was admitted to hospital with fever, joint swellings, facial edema, generalized aches and pains, and adenopathy. A lymph node biopsy led to the diagnosis of lymphoblastic lymphosarcoma, and the patient was treated with nitrogen mustard. A continuing adverse clinical picture eventually prompted withdrawal of the diphenylhydantoin sodium. Gradual clinical improvement followed. Resumption of the drug by the patient after discharge from the hospital caused a recrudescence, and she was readmitted. After withdrawal of the diphenylhydantoin sodium, the symptoms again subsided.